strangles is a disorder that affects pups less than four months of age and is not completely understood. Several names have been used. They include juvenile pyoderma, juvenile cellulitis and lymphadenitis and puppy strangles.
The disorder is a pustular and crusting dermatitis or skin inflammation that occurs in puppies less than three to four months of age. Pustules are usually present on the muzzle, inside the ear and on the lip margins. Swelling of the muzzle may be severe. The wounds begin draining after a few days and are replaced by scabs. Many dogs also develop swollen lymph nodes.
Puppies feel depressed and may have a fever and joint pain. This condition is not a bacterial infection but more a type of hypersensitivity or immune dysfunction. It does not respond to antibiotic therapy alone. A good response is usually seen with antibiotics and high doses of steroids.
A familial history exists and golden retrievers and dachshunds seem to be predisposed.
It is important to rule out other diseases that may appear similar to puppy strangles so the puppy receives proper treatment. The main disease to rule out is demodicosis. This type of mange can occur in young animals causing lesions of their face and high doses of steroids would be highly contraindicated.Diagnosis
Early diagnosis and treatment are important with this condition, as scarring can be severe. Deep skin scrapings are necessary to rule out demodicosis.
Skin biopsies are necessary to establish a final diagnosis. Samples are used for histopathology to detect specific changes in the tissues and for cultures to ensure that infections are not missed. Failure to do so may have severe consequences.
Skin biopsies are generally taken under sedation to minimize the discomfort and stitches are placed to ensure proper healing.
Treatment will usually include high doses of steroids such as prednisone and antibiotics as coverage to prevent development of secondary bacterial infections. You will be required to administer oral medications several times a day.
The most severe adverse effect of high doses of steroids is the development of gastrointestinal ulcers. It is important that you monitor the appetite of your pet, the development of vomiting and the appearance of the stools. If diarrhea develops or if the color of the stool changes to dark brown or black, your veterinarian needs to be informed as it may be a sign of an ulcer.
Relapse after discontinuation of therapy is not common and it is often due to a rapid and premature decrease in the dose of steroids. Rarely it has been reported that some dogs relapse multiple times despite appropriate therapy and more aggressive immunosuppressive therapy is required.
Scarring is very common consequence of this disease. Avoid any aggressive topical treatment of the area.
No prevention exists. Relapses after treatment are very uncommon.